Hello

Options
TUhlendorf
TUhlendorf Member Posts: 2
edited 28. Nov 2023, 14:09 in Living with arthritis

Hi, I am new to this community. I have been ill for 6+ years with different health issues and diagnosis. They finally discovered I have ankylosing spondylitis. I am to start methotrexate treatment. It's my understanding that this medication is going to have some nasty side effects on top of my other physical difficulties. I am struggling with all of this. I would appreciate any words of wisdom or encouragement.

Comments

  • chrisb
    chrisb Moderator Posts: 691
    Options

    Hi @TUhlendorf  

    Welcome to the versus arthritis forum. 

    You have recently been diagnosed with ankylosing spondylitis and are due to start treatment. You understand that there may well be side effects and would like to hear from any forum members who can offer some advice. 

    Well you’ve certainly come to the right place to ask for input, there are many in the forum who have been down this path. 

    If you haven’t already visited out website, you may find this article relevant:

     

    Also, here’s a link to a fairly recent discussion on the forum which may help:

     

    I hope that methotrexate works for you and that any side effects are manageable. 

    Best Wishes

    ChrisB (Moderator)

    Need more help - call our Helpline on 0800 5200 520 Monday to Friday 9am to 6pm

  • stickywicket
    stickywicket Member Posts: 27,719
    Options

    I think that's an unnecessarily harsh view of methotrexate. I've been on it for over 20 years and I'm very glad I have. I'm old enough, and contracted RA young enough, to have had to deal with it for years without any modern DMARDS. I don't recommend that. And, untreated, RA can also attack other organs including heart and lungs.

    We are carefully monitored by reegular blood tests while on methotrexate. Side effects, for me and countless others, are negligible. Remember that people who come onlinè to talk about meds are usually those with problems or scared of having problems. Those who are getting on fine are just out there living their lives.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Tina0420
    Tina0420 Member Posts: 10
    Options

    I have been on methotrexate since 2013 until a few months ago. It makes me very nauseous and tired about 12 hours after the injection and sleep most of the day. It's the only one I haven't had a bad reaction to when taken without a biologic.

    The only thing that helps me with the nausea is Slimfast. I'm not in a diet! It just coats my stomach nicely.

    I hope this helps!

  • Poppyjane
    Poppyjane Moderator Posts: 770
    Options

    Hello @Tina0420 welcome to the online community

    Thank you for your posts I understand that you have had PsA for a number of years and have tried a variety of medications to help your condition. Some of these have caused you a reaction and now you hope that Arava (Leflunomide) will provide you with relief but you are nervous about it. I am not surprised you are anxious but as with your other medications you should be monitored regularly.

    Some of our members take leflunomide and I attach information about it which I hope you will find helpful

    The tip about Slimfast is a new one on me I wonder if anyone else uses it as a stomach calmer?

    We are glad you found us and hope that you get the support you are looking for . The "Living with Arthritis" section has lots of discussions about medication and tips from members experiences so I hope you feel able to join in . Do let us know how you get on with your new medication.

    Thank you again for your posts.

    Take care

    Poppyjane

    If it would be helpful to talk to someone ring the Helpline 0800 5200 520

    Monday - Friday 9.00a.m. - 6.00p.m.

  • stickywicket
    stickywicket Member Posts: 27,719
    Options

    "The only thing that helps me with the nausea is Slimfast. I'm not in a diet! It just coats my stomach nicely."

    Interesting😀 Given that SlimFast contains, among many other things, folic acid and that we shouldn't take folic acid the same day as meth, it might be worth asking your local pharmacist about this. I'd guess the F.A. would be in such small quantity that it wouldn't matter. I think the reason we can't take F.A. the same day as meth is because it weakens it. It'd be a shame to have to omit something that helps but there are a lot of ingredients in there that potentially could interact with your meth or any other meds.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Tina0420
    Tina0420 Member Posts: 10
    Options

    My Dr had me take folic acid every day when I was on methotrexate. I've never heard not to take it on that day. I'm not sure what the ingredients are in slimfast but it was the only thing I could get down for a while when my esophagus flared-up. That's when I realized it calmed my stomach down. My Dr is aware that I drink slimfast and never said anything bad about it.

    Very interesting information. Thank you!